MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE ALGI INSTRUMENTATION; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

NUVASIVE, INC. NUVASIVE ALGI INSTRUMENTATION; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 6900430
Medical Device Problem Codes Fracture (1260); Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/22/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the patient underwent a spinal procedure.During the procedure, the distal articulating tip of the pituitary rongeur fractured off.The piece was retrieved and was not retained in the patient.No further patient or procedure impact was reported.No additional information was provided.
 
Additional Manufacturer Narrative
A photograph of the fractured tip of the pituitary rongeur was provided and the reported event was confirmed.No device was returned to nuvasive for evaluation; further, operative notes and/or radiograph images were not provided for review of usage/technique.A definitive root cause was unable to be determined with the information provided.Labeling review: ".Warnings, cautions and precautions: complications to the hospital staff may include, but are not limited to: injury that may result from instrument breakage, slippage, misuse, or mishandling." ".Pre-operative warnings: the method of use for the instruments are to be determined by the user¿s experience and training in surgical procedures.The instruments should be treated as any precision instrument and should be carefully placed on trays, cleaned after each use, and stored, according to generally accepted hospital methods and practices.The instruments should be carefully examined prior to use for functionality, excessive wear, or damage.A damaged instrument should not be used as this may increase the risk of malfunction and potential patient injury." ".Intra-operative warnings: the physical characteristics required for many instruments do not permit them to be manufactured from implantable materials.If any broken fragments of instruments remain in the body of a patient, they could cause allergic reactions or infections.If an instrument breaks in surgery and fragments go into the patient, these pieces should be removed prior to closure and should not be implanted." if any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.
 
Event or Problem Description
New or updated information listed on section h10.
 
Additional Manufacturer Narrative
The device was received by nuvasive italy who provided photographs and the complaint was confirmed.Review of the provided photograph identified the upper biting jaw fractured of right at the hinge feature and is consistent with off angled excessive force.Review of the manufacturing history identified lot fd2598811 was released to the field on may 25, 2012 as part of loaner sets that are subjected to handling and repeated sterilization cycles after distribution into the field where wear fatigue and damage can occur over time and considered the root cause.Review of the device history record notes no material non-conformance, no manufacturing errors, nor discrepancies with respect to material type, treatments, dimensions that may have caused or contributed to this mode of failure.Parts met acceptance criteria upon release.Labeling review: ".Warnings, cautions and precautions: complications to the hospital staff may include, but are not limited to: injury that may result from instrument breakage, slippage, misuse, or mishandling." ".Pre-operative warnings: the method of use for the instruments are to be determined by the user¿s experience and training in surgical procedures.The instruments should be treated as any precision instrument and should be carefully placed on trays, cleaned after each use, and stored, according to generally accepted hospital methods and practices.The instruments should be carefully examined prior to use for functionality, excessive wear, or damage.A damaged instrument should not be used as this may increase the risk of malfunction and potential patient injury.".".Intra-operative warnings: the physical characteristics required for many instruments do not permit them to be manufactured from implantable materials.If any broken fragments of instruments remain in the body of a patient, they could cause allergic reactions or infections.If an instrument breaks in surgery and fragments go into the patient, these pieces should be removed prior to closure and should not be implanted.".

Brand Name
NUVASIVE ALGI INSTRUMENTATION
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk boulevard
san diego, CA 92121
MDR Report Key15611206
Report Number2031966-2022-00206
Device Sequence Number12606236
Product Code LXH
UDI-Device Identifier00887517385819
UDI-Public887517385819
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number6900430
Device Catalogue NumberN/A
Device Lot NumberFD2598811
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/22/2022
Supplement Date Received by Manufacturer10/17/2022
Initial Report FDA Received Date10/14/2022
Supplement Report FDA Received Date01/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/25/2012
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Patient SexPrefer Not To Disclose